Kansas, 2020

Hail in Kansas, April 11, 2020

April 11, 2020 · NWS EAX · 1 event in 1 county or zone

Scattered thunderstorms formed on April 11, and moved northeastward away from the KC metro, into rural areas. While some of these storms may have produced very large hail, the office received reports of mostly quarter to golf ball sized hail stones.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Scattered thunderstorms formed on April 11, and moved northeastward away from the KC metro, into rural areas. While some of these storms may have produced very large hail, the office received reports of mostly quarter to golf ball sized hail stones.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 11, 5:27 PM CST, 2 hours 13 minutes earlier.

Area forecast discussion, Apr 11, 5:27 PM CST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
627 PM CDT Sat Apr 11 2020

.Discussion...
Issued at 237 PM CDT SAT APR 11 2020

Precipitation has largely shifted east out of the forecast area as
of early this afternoon. In the wake of morning convection,
partially cleared skies and breezy southwesterly winds allowed for
temperatures to quickly warm into the 60s and low 70s across the
western half of the CWA. With continued moisture transport, clouds
have quickly filled back into the area over the past couple of
hours, likely limiting temperatures from warming only a few more
degrees for the remainder of the afternoon.

Attention turns to an area of surface convergence expected to evolve
early this evening near the I-70 corridor of eastern Kansas into
western Missouri. This zone will be the most probable area for
convection to develop around/just after sunset, gradually
moving/expanding east-northeastward. Thunderstorms will be an
environment supportive of some severe potential in the form of large
hail and gusty winds, with the greatest chance of severe weather over
eastern Kansas and western Missouri. Eastward extent of instability
will fall out rather abruptly, so expect convection to weaken as
storms develop/move east of the KC Metro. This general area of
convection will shift east of the area prior to sunrise, and outside
of a few scattered showers, may see a lull in activity moving into
Sunday morning. This will change as additional convection forms
along/behind a slowly moving cold front and the approach of strong
large scale ascent associated with the primary upper low ejecting
into the Ozark Plateau. While the entire warm sector will have an
environment to support thunderstorms, the best instability is
projected to remain SW of the CWA over SE KS/SW MO, resulting in the
most robust convection outside of the forecast area. Still cannot
rule out a few storms briefly producing hail up to quarter size.

Post-frontal, temperatures will steadily fall and wind speeds
will rapidly increase. In fact, Sunday night looks downright
unpleasant, with sustained wind speeds of 20-30mph and gusts up to
40mph. Factor in the cool temperatures, wind chills Sunday night
into Monday morning will likely be in the teens.

&&

.Aviation...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 619 PM CDT SAT APR 11 2020

A busy forecast with multiple rounds of thunderstorms, low
ceilings, frontal passage, and high winds. The first threat
tonight will be a round of strong to severe thunderstorms that
will for up over eastern KS and move into Missouri in the next
hour or two. The storms will stay along and north of the I-35 and
move into north central Missouri over time. High winds and large
hail will be a threat with these storms as they push through.
Storm intensity will lower after 3-4Z with some isolated lightning
possible through 7-8Z. MVFR ceilings will move into the area after
the storms and stick around through the morning timeframe. Low
level moisture advection will continue to lower the clouds with
IFR conditions possible after sunset. A cold front will move
through the area from 18-21Z tomorrow from the NW to the SE. This
front will bring a line of showers and thunderstorms along with a
quick wind shift form S to the NW. With that wind shift will be an
increase in winds quickly with gusts going from 25kts to 35kts by
the afternoon. Winds will be the main impact tomorrow afternoon
with possible peak gusts near 40kts.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Blair
Aviation...Barham
Hazardous weather outlook, Apr 11, 2:50 AM CST, 16 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
350 AM CDT Sat Apr 11 2020

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-120900-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
350 AM CDT Sat Apr 11 2020

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Scattered showers and a few thunderstorms may be possible today
 however theses storms will not be severe. Later this evening, a
 cold front will approach the area and thunderstorms will develop
out ahead of it. A few of these storms may be strong with a isolated
severe storm possible. Hail up to the size of quarters with wind
gusts 30 to 50 mph will be possible.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Sunday through Friday

 A few strong to isolated severe storms will again be possible on
 Sunday as a strong cold front moves through the area.

 Behind the cold front, well below normal temperatures are expected
 with freezing conditions expected Monday through Thursday morning.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Apr 11, 7:06 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
806 PM CDT SAT APR 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HAIL             1 N PARKVILLE           39.21N 94.68W
04/11/2020  E0.88 INCH       PLATTE             MO   PUBLIC

&&

CDB
Local storm report, Apr 11, 7:13 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
813 PM CDT SAT APR 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             1 NNE LAKE WAUKOMIS     39.25N 94.63W
04/11/2020  M1.00 INCH       PLATTE             MO   NWS EMPLOYEE

&&

CDB
Local storm report, Apr 11, 7:15 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
815 PM CDT SAT APR 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 PM     HAIL             LAKE WAUKOMIS           39.23N 94.63W
04/11/2020  E1.00 INCH       PLATTE             MO   PUBLIC

&&

CDB
Local storm report, Apr 11, 7:16 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
816 PM CDT SAT APR 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 PM     HAIL             2 NW PLATTE WOODS       39.25N 94.67W
04/11/2020  E1.00 INCH       PLATTE             MO   PUBLIC

&&

CDB
Local storm report, Apr 11, 7:25 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
825 PM CDT SAT APR 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             3 NE LAKE WAUKOMIS      39.26N 94.60W
04/11/2020  E1.00 INCH       PLATTE             MO   NWS EMPLOYEE

&&

CDB
Special weather statement, Apr 11, 7:32 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
832 PM CDT Sat Apr 11 2020

KSZ025-103-MOZ020-028-120215-
Atchison KS-Leavenworth KS-Platte MO-Buchanan MO-
832 PM CDT Sat Apr 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LEAVENWORTH...
SOUTHEASTERN ATCHISON...SOUTH CENTRAL BUCHANAN AND NORTHERN PLATTE
COUNTIES UNTIL 915 PM CDT...

At 831 PM CDT, Doppler radar was tracking a strong thunderstorm over
Winchester, or near Oskaloosa, moving northeast at 45 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Leavenworth, Lansing, Platte City, Weston, Dearborn, Camden Point,
Ferrelview, Easton, Tracy, Farley, Iatan, Fort Leavenworth, Faucett,
Bean Lake, Stillings, Beverly, Kansas City Intl Arpt, East
Leavenworth, Lowemont and Potter.

This includes the following highways...
 Interstate 29 between mile markers 12 and 36.
 Interstate 435 between mile markers 26 and 36.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern Kansas...and northwestern and west central Missouri.

LAT...LON 3963 9480 3929 9465 3918 9518 3942 9518
      3942 9523 3943 9522
TIME...MOT...LOC 0131Z 242DEG 39KT 3929 9523

Leighton

The radar

The Topeka radar (KTWX), 92 km away, was scanning. The volume nearest the first event began at 01:41 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Atchison

When
April 11, 7:40 PM CST to 7:41 PM CST
Where
Atchison County, Effingham
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.520, -95.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 891805.